Why should we de-label ‘penicillin-allergic’ patients?
Incorrect penicillin allergy labels can result in patients receiving less effective or more toxic antimicrobial agents but a recent publication has shown that a pharmacy-led multidisciplinary team can safely ‘de-label’ many patients. IMI spoke to Daniel Hearsey, Advanced Clinical Specialist Pharmacist – Antimicrobials at the Royal Cornwall Hospital Trust to find out more.
Penicillin allergy is commonly over-reported and patients are often incorrectly labelled as being allergic to penicillin. Removing incorrect penicillin allergy labels can improve patient care by effectively making penicillin available to patients and reducing unnecessary use of broad-spectrum antibiotics, Mr Hearsey explains. “Usually, [the penicillin allergy label] is acquired in childhood – where they might experience a rash after having a course of penicillin. That might be because of the bacterial or viral infection being managed with the antibiotic rather than the penicillin itself. Patients also misunderstand what an allergy is or a true allergy and therefore report intolerances such as nausea, vomiting diarrhoea or headaches as allergies which then means they can’t have penicillins for the future”, he says.
The overall prevalence of penicillin allergy is estimated to be less than five percent of the population, although up to 15 percent of hospital inpatients report penicillin allergies. The task of de-labelling incorrectly labelled patients traditionally fell to allergists. “However, due to the number of patients reporting a penicillin allergy now and the clinical time available for allergists to undertake this work it’s just not feasible. So, the British Society of Allergy and Clinical Immunology (BSACI) released guidelines recently in order to help devolve that process so that pharmacists and doctors can undertake this work and …. empower non-allergists to complete penicillin allergy de-labelling”, explains Mr Hearsey.
The study undertaken at the Royal Cornwall Hospital Trust involved taking a detailed allergy history from patients who had penicillin allergy labels, they were stratified according to the likelihood of harm from penicillin re-exposure. Those at high risk of having a true allergy to penicillin were excluded from the study. The remainder were separated into those eligible for direct de-labelling on history alone and those eligible for direct drug provocation testing.